Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

June 5, 2017Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2017, 8:23 PM MDT for Dawes County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 8:23 PM MDT (02:23 UTC)
Expired
Jun 5, 2017, 9:00 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
2933 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS55 KCYS 060223
SVRCYS
NEC045-060300-
/O.NEW.KCYS.SV.W.0017.170606T0223Z-170606T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
823 PM MDT MON JUN 5 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dawes County in the Panhandle of Nebraska...

* Until 900 PM MDT

* At 822 PM MDT, a severe thunderstorm was located 9 miles north of
  Chadron Airport, or 12 miles northwest of Chadron, moving east at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chadron and Chadron Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 10292 4289 10329 4300 10325 4300 10283
TIME...MOT...LOC 0222Z 285DEG 15KT 4297 10317 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
2 follow-up statements
110 
WWUS55 KCYS 060238
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
838 PM MDT MON JUN 5 2017

NEC045-060300-
/O.CON.KCYS.SV.W.0017.000000T0000Z-170606T0300Z/
Dawes NE-
838 PM MDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN DAWES COUNTY...

At 838 PM MDT, a severe thunderstorm was located 8 miles north of
Chadron Airport, or 9 miles northwest of Chadron, moving east at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10293 4290 10321 4300 10323 4300 10285
TIME...MOT...LOC 0238Z 285DEG 15KT 4295 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
423 
WWUS55 KCYS 060254
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
854 PM MDT MON JUN 5 2017

NEC045-060303-
/O.EXP.KCYS.SV.W.0017.000000T0000Z-170606T0300Z/
Dawes NE-
854 PM MDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 900 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4279 10293 4290 10321 4300 10323 4300 10285
TIME...MOT...LOC 0253Z 285DEG 15KT 4294 10301 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:29 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 5, 6:29 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
629 PM MDT Mon Jun 5 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Mon Jun 5 2017

A number of thunderstorms have developed over the mountains of
southeast Wyoming this afternoon and are moving to the southeast
into nearby locations. Still on track to see these storms continue
to expand in coverage and intensity through the afternoon in upslope
flow and as an upper shortwave moves overhead. Mesoanalysis shows
roughly 500-1500 J/kg of CAPE over much of the forecast area, with
the highest values along and east of the Laramie Range. CIN is
steadily waning, so anticipate a few stronger storms to develop over
the next couple of hours. As advertised, shear is relatively low so
we're expecting mainly multicell pulse storms that could produce
brief heavy rain, marginal severe size hail, and gusty downdraft
winds. The cold front is just to our northwest and moving slowly
southeast. It should be through our northern counties by midnight
tonight with strong storms possible along the front across our
northern counties this evening.  Models continue to show the front
pushing south into Colorado by Tuesday morning with scattered
showers and a few storms expected through tonight. The focus for
strongest convection on Tuesday will remain south in Colorado as
we'll be about a good 10-15 degrees cooler than today. However, the
H7 front is progged to move into our southern counties through the
afternoon which could still spark off a few storms when combined
with north-northeasterly upslope flow. The best chance is looking
like it'll be for locations near the Colorado border. Tuesday
evening should clear out pretty quickly once the sun sets. East
southeasterly return flow on Wednesday will once again bump up
chances for a few strong storms in the afternoon especially in the
vicinity of the Laramie Range.

.LONG TERM...(Wednesday night through Monday)
Issued at 231 PM MDT Mon Jun 5 2017

Wednesday night-Thursday night:
Upper level ridge is progged to build over the region during this
timeframe with a mid level shortwave pushing through. As this
ridge builds in, it will begin to draw low level moisture into
areas mainly east of the Laramie Range and especially the Nebraska
panhandle Thursday afternoon into Thursday night. This could end
being a good setup for severe weather for the northern Nebraska
panhandle where the potential for splitting supercells may develop early
on combined with a Mesoscale Convective complex in the evening.
The reason for this thinking is due to the potential for strong
0-2km low level shear and nearly unidirectional speed shear above
2km. MUCAPE are progged to be quite high as well (~2500J/kg) which
should help drive the storms.

Friday-Monday:
Another shortwave is progged to dig across the northern Rockies
and help drive the upper level ridge east. This will yield to
warmer temperatures across the region. Along with the warmer
temperatures windy conditions are expected to develop especially
over areas west of the Laramie Range on Friday and Saturday. Temperatures
could be in the lower 90s in the panhandle with mainly 80s
elsewhere. Not expecting any convection at this time, due to much
drier low level conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM MDT Mon Jun 5 2017

In general, VFR conditions will prevail tonight w/scattered shower
and thunderstorm activity this evening. Brief MVFR ceilings, along
with gusty/erratic wind gusts are possible w/heavier storms.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon Jun 5 2017

No fire weather concerns are expected through midweek. Showers and
thunderstorms will occur today through Thursday, with the best
coverage for areas along and east of the Laramie Range. Very dry
and windy conditions are possible the end of this week mainly for
southeast Wyoming. Thankfully, fuels are still in green up so fire
concerns will remain minimal.

&&

.HYDROLOGY...
Issued at 300 PM MDT Mon Jun 5 2017

High temperatures above 9000 feet will cool about 5 degrees on
Tuesday and Wednesday, but will increase back into the 60s through
the end of the week. Low temperatures are expected to stay above
freezing. This will result in continued efficient snowmelt and
rising creeks and main stem rivers. The Upper North Platte River
at Saratoga and Encampment River at Encampment may rise to action
stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...REC
AVIATION...CLH
FIRE WEATHER...RJM
HYDROLOGY...RJM
Hazardous weather outlook, Jun 5, 3:57 AM MDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon Jun 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected over the area
mainly this afternoon and evening. A few storms could become
strong and produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for mainly afternoon and evening thunderstorms will
continue Tuesday and Wednesday with more isolated activity on
Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-061000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms should occur mainly
this afternoon into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for afternoon and evening showers and thunderstorms will
exist mainly for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 4:33 PM MDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT MON JUN 5 2017

WYZ101-052300-
Converse County Lower Elevations WY-
433 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 500
PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rolling Hills, or 21 miles northwest of Douglas, moving southeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolling Hills.

This includes Interstate 25 in Wyoming between mile markers 144 and
152.

LAT...LON 4290 10584 4305 10575 4299 10534 4273 10550
TIME...MOT...LOC 2233Z 304DEG 13KT 4294 10574

Levin
Special weather statement, Jun 5, 5:03 PM MDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT MON JUN 5 2017

NEZ054-052345-
Kimball NE-
503 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 545
PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oliver Campground, or 10 miles west of Kimball, moving east at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.

This includes Interstate 80 in Nebraska between mile markers 7 and
28.

LAT...LON 4108 10393 4130 10392 4134 10352 4103 10352
TIME...MOT...LOC 2303Z 272DEG 12KT 4119 10384

Levin
Local storm report, Jun 5, 5:12 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 E BUSHNELL            41.23N 103.79W
06/05/2017  E0.50 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jun 5, 6:37 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
637 PM MDT MON JUN 5 2017

WYZ102-060115-
Niobrara County WY-
637 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA COUNTY
UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Lance Creek, or 35 miles north of Lusk, moving east at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Niobrara County.

LAT...LON 4314 10475 4332 10478 4340 10441 4313 10437
TIME...MOT...LOC 0036Z 263DEG 8KT 4324 10467

Levin
Local storm report, Jun 5, 6:47 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       12 NE GLENROCK          42.98N 105.69W
06/05/2017  U0.00 INCH       CONVERSE           WY   LAW ENFORCEMENT

            CONVERSE COUNTY DEPUTIES REPORT NO WATER RUNNING IN
            LITTLE SAND CREEK. HOWEVER...CONSIDERABLE STANDING WATER
            NEAR MILE MARKER 14 AND 15 ALONG BOTH SIDES OF STATE
            HIGHWAY 95. DUAL POL RADAR ESTIMATES 3 TO 4 INCHES OF
            RAIN IN THIS AREA FROM EARLIER THUNDERSTORMS.

&&

HAMMER
Local storm report, Jun 5, 6:49 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       12 NE GLENROCK          42.98N 105.69W
06/05/2017  U0.00 INCH       CONVERSE           WY   LAW ENFORCEMENT

            CONVERSE COUNTY DEPUTIES REPORT NO WATER RUNNING IN
            LITTLE SAND CREEK. HOWEVER...CONSIDERABLE STANDING WATER
            NEAR MILE MARKER 15 AND 16 ALONG BOTH SIDES OF STATE
            HIGHWAY 95. DUAL POL RADAR ESTIMATES 3 TO 4 INCHES OF
            RAIN IN THIS AREA FROM EARLIER THUNDERSTORMS.

&&

HAMMER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.